A robust measure of food web intervality

Daniel B. Stouffer, Juan Camacho, Luís A. Nunes Amaral

Research output: Contribution to journalArticleResearchpeer-review

95 Citations (Scopus)

Abstract

Intervality of a food web is related to the number of trophic dimensions characterizing the niches in a community. We introduce here a mathematically robust measure for food web intervality. It has previously been noted that empirical food webs are not strictly interval; however, upon comparison to suitable null hypotheses, we conclude that empirical food webs actually do exhibit a strong bias toward contiguity of prey, that is, toward intervality. Further, our results strongly suggest that empirically observed species and their diets can be mapped onto a single dimension. This finding validates a critical assumption in the recently proposed static niche model and provides guidance for ongoing efforts to develop dynamic models of ecosystems. © 2006 by The National Academy of Sciences of the USA.
Original languageEnglish
Pages (from-to)19015-19020
JournalProceedings of the National Academy of Sciences of the United States of America
Volume103
DOIs
Publication statusPublished - 12 Dec 2006

Keywords

  • Networks
  • Niche dimensions
  • Predator-prey
  • Universality

Fingerprint Dive into the research topics of 'A robust measure of food web intervality'. Together they form a unique fingerprint.

  • Cite this

    Stouffer, D. B., Camacho, J., & Nunes Amaral, L. A. (2006). A robust measure of food web intervality. Proceedings of the National Academy of Sciences of the United States of America, 103, 19015-19020. https://doi.org/10.1073/pnas.0603844103